Montana, 2011

Damaging Wind in Montana, June 23, 2011

June 23, 2011 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced a severe wind gust in Treasure County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced a severe wind gust in Treasure County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 23, 7:00 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 23, 7:00 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
800 PM MDT THU JUN 23 2011

.SHORT TERM...VALID FOR FRI AND SAT...

COLD FRONT HAS MOVED THROUGH BILLINGS THIS EVENING WITH A LINE OF
SHOWERS AND THUNDERSTORMS. THE MAIN SEVERE THREAT HAS DIMINISHED
BUT CANT RULE OUT AN ISOLATED STORM THE REST OF THE NIGHT. DID
LOWER POPS QUITE A BIT ACROSS THE WESTERN AREAS FOR TONIGHT BUT
KEPT HIGHER POPS EAST OF BILLINGS WHERE THE FRONT WILL MOVE
THROUGH. UPDATE COMING SHORTLY. SOLUM

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

VERY MINOR CHANGES...PRIMARILY FOR COORDINATION...THIS AFTERNOON. 12Z
GFS AND ECMWF CONTINUE TO BE IN GOOD AGREEMENT FOR THE EXTENDED
PERIOD...FAVORING UNSETTLED WEATHER THROUGH SUNDAY AND SUNDAY
NIGHT. SHALLOW RIDGING DEVELOPS OVER THE REGION BY
MONDAY...BRINGING CLEARING AND A GRADUAL WARMUP...WITH TEMPS BACK
TO NORMAL BY TUESDAY. ALTHOUGH RIDGING IS IN PLACE...COULD NOT
RULE OUT ALL CHANCE OF POPS...IF ONLY FOR AIRMASS POPS WITH
HEATING. HAVE BROUGHT BACK SLIGHT POPS ACROSS THE REGION THROUGH
THE PERIOD. TEMPS WILL TOP OUT WEDNESDAY NEAR 90 DEGREES...IN
ADVANCE OF THE NEXT PACIFIC TROF PUSHING INTO THE REGION. THIS
SYSTEM LOOKS LIKE IT WILL MOVE THROUGH PRETTY QUICKLY
OVERNIGHT...BRINGING CHANCES FOR MORE WIDESPREAD SHOWERS AND
THUNDER ONCE AGAIN. RAISED POPS SLIGHTLY FOR OVERNIGHT
PERIOD...BUT OTHERWISE KEPT SLIGHT POPS INTACT. GILSTAD

&&

.AVIATION...

THUNDERSTORMS ARE MOVING ACROSS THE REGION...WITH STRONGEST CELLS
ALONG CENTRAL ROUTES...INCLUDING KSHR...KBIL AND NORTH. ADDITIONAL
SHOWERS CONTINUE TO DEVELOP IN THE WEST...AND STORMS ARE EXPECTED
TO CONTINUE EASTWARD THROUGH THE NIGHT. VFR CONDITIONS CONTINUE TO
PREVAIL...BUT FLIGHT CONDITION WILL DECREASE TO MVFR/IFR RANGE IN
PRECIP. ISOLATED SHOWERS/THUNDERSTORMS WILL LINGER THROUGH EARLY
FRIDAY. GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 056/076 052/072 052/075 052/077 053/084 056/087 055/080
    34/T    42/T    22/T    22/T    22/T    22/T    22/T
LVM 047/073 043/070 043/071 045/073 046/082 048/082 048/076
    34/T    42/T    22/T    22/T    22/T    22/T    22/T
HDN 055/081 053/076 052/078 052/080 053/087 054/088 056/081
    93/T    42/T    22/T    32/T    22/T    22/T    22/T
MLS 056/077 054/073 053/075 053/077 053/085 056/087 058/079
    72/T    42/T    33/T    32/T    22/T    22/T    22/T
4BQ 056/082 055/078 053/077 053/078 053/085 056/088 056/079
    33/T    52/T    33/T    32/T    12/T    22/T    22/T
BHK 054/076 053/074 053/074 053/075 053/082 055/087 060/077
    73/T    44/T    34/T    32/T    22/T    22/T    22/T
SHR 053/079 051/075 050/075 049/076 049/083 052/088 052/080
    34/T    62/T    22/T    32/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 23, 7:04 PM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
804 PM MDT THU JUN 23 2011

MTZ028>042-056>058-063>068-WYZ098-099-250215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
804 PM MDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR THE
REMAINDER OF THE NIGHT. A FEW THUNDERSTORMS MAY BE STRONG EAST OF
BILLINGS WITH HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL AND
GUSTY WINDS. IN ADDITION...WARM TEMPERATURES HAVE RESULTED IN
RAPID SNOW MELT IN AREA MOUNTAINS CAUSING RAPID RISES ON AREA
RIVERS. PAY CLOSE ATTENTION TO RIVER LEVELS IF YOU ARE ON OR NEAR
THE WATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVER LEVELS ARE EXPECTED TO REMAIN HIGH OVER THE NEXT SEVERAL
DAYS AS WARM TEMPERATURES THE PAST SEVERAL DAYS HAVE ALOUD FOR
RAPID SNOW MELT IN AREA MOUNTAINS. MULTIPLE WARNINGS HAVE BEEN
ISSUED ACROSS THE REGION FOR AREAS WHERE RIVER LEVELS WILL MEET OR
EXCEED FLOOD CRITERIA. TAKE STEPS TO PROTECT PROPERTY AND
LIVESTOCK IF LOCATED NEAR LOCAL WATERWAYS OR IN AREAS PRONE TO
FLOODING FROM SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

In the hours before

Special weather statement, Jun 23, 4:48 PM MST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
548 PM MDT THU JUN 23 2011

MTZ038-WYZ098-099-240045-
NORTHEAST BIG HORN MOUNTAINS WY-SHERIDAN FOOTHILLS WY-SOUTHERN BIG
HORN MT-
548 PM MDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERIDAN AND SOUTHERN BIG
HORN COUNTIES UNTIL 645 PM MDT...

AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTH OF SHELL...OR 27 MILES NORTHEAST
OF GREYBULL...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
BURGESS JUNCTION AROUND 605 PM MDT.
DAYTON AND PARKMAN AROUND 625 PM MDT.
RANCHESTER AROUND 635 PM MDT.
BECKTON AROUND 640 PM MDT.
SHERIDAN AROUND 645 PM MDT.

LAT...LON 4469 10760 4467 10767 4472 10776 4475 10776
      4479 10783 4493 10789 4498 10789 4499 10804
      4505 10807 4523 10715 4465 10672 4461 10749
TIME...MOT...LOC 2348Z 269DEG 31KT 4482 10773
Special weather statement, Jun 23, 5:31 PM MST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
631 PM MDT THU JUN 23 2011

MTZ029-034-035-042-240130-
GOLDEN VALLEY MT-MUSSELSHELL MT-NORTHERN STILLWATER MT-YELLOWSTONE
MT-
631 PM MDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOLDEN VALLEY...
NORTHEASTERN STILLWATER...CENTRAL YELLOWSTONE AND SOUTHERN
MUSSELSHELL COUNTIES UNTIL 730 PM MDT...

AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG CLUSTER OF THUNDERSTORMS JUST EAST OF RYEGATE...OR 30 MILES
SOUTHWEST OF ROUNDUP...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
LAVINA AROUND 635 PM MDT.
BROADVIEW AROUND 640 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4644 10808 4593 10808 4610 10923 4640 10905
TIME...MOT...LOC 0030Z 270DEG 33KT 4620 10901
Special weather statement, Jun 23, 5:51 PM MST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
651 PM MDT THU JUN 23 2011

MTZ034-035-240145-
NORTHERN STILLWATER MT-YELLOWSTONE MT-
651 PM MDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STILLWATER AND WESTERN
YELLOWSTONE COUNTIES UNTIL 745 PM MDT...

AT 640 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF THUNDERSTORMS ACROSS EASTERN STILLWATER AND WESTERN
YELLOWSTONE COUNTIES...MOVING EAST AT 30 MPH.

SMALL HAIL...WIND GUSTS AROUND 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY RAIN ARE LIKELY WITH THIS LINE OF THUNDERSTORMS. AT
THIS TIME...THE STRONGEST PART OF THE LINE OF THUNDERSTORMS WILL
MOVE JUST TO THE NORTH OF DOWNTOWN BILLINGS.

THIS STORM WILL BE NEAR...
MOLT AROUND 655 PM MDT.
COMANCHE AROUND 700 PM MDT.
ACTON AROUND 705 PM MDT.
BILLINGS HEIGHTS AROUND 710 PM MDT.

LAT...LON 4603 10859 4576 10844 4568 10918 4593 10929
TIME...MOT...LOC 0046Z 252DEG 27KT 4590 10901

HOOLEY
Special weather statement, Jun 23, 7:16 PM MST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
816 PM MDT THU JUN 23 2011

MTZ029>031-035-038-057-240315-
MUSSELSHELL MT-NORTHERN BIG HORN MT-NORTHERN ROSEBUD MT-SOUTHERN BIG
HORN MT-TREASURE MT-YELLOWSTONE MT-
816 PM MDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEBUD...NORTHERN
BIG HORN...NORTHEASTERN YELLOWSTONE...TREASURE AND EASTERN
MUSSELSHELL COUNTIES UNTIL 900 PM MDT...

AT 809 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES
NORTHWEST OF MELSTONE TO 9 MILES NORTH OF FORT SMITH MOVING EAST AT
30 MPH.

SMALL HAIL...WIND GUSTS AROUND 50 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

THESE STORMS WILL BE NEAR...
MELSTONE AROUND 820 PM MDT.
HARDIN AROUND 825 PM MDT.
CUSTER AROUND 825 PM MDT.
CROW AGENCY AND SUMATRA AROUND 830 PM MDT.
BIGHORN AND CROW AGENCY AROUND 830 PM MDT.
INGOMAR AND MYERS AROUND 845 PM MDT.
HYSHAM AROUND 845 PM MDT.

LAT...LON 4577 10704 4563 10696 4541 10804 4564 10804
      4677 10815 4677 10786 4683 10786 4687 10757
      4687 10714
TIME...MOT...LOC 0211Z 260DEG 29KT 4672 10801 4566 10791
          4543 10795

HOOLEY
Special weather statement, Jun 23, 8:05 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
905 PM MDT THU JUN 23 2011

MTZ030>032-240400-
CUSTER MT-NORTHERN ROSEBUD MT-TREASURE MT-
905 PM MDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROSEBUD...EASTERN
TREASURE AND WESTERN CUSTER COUNTIES UNTIL 1000 PM MDT...

AT 900 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 35 MILES WEST OF
HILLSIDE TO 20 MILES SOUTHEAST OF HYSHAM...AND MOVING NORTHEAST AT 30
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
MUDDY AROUND 930 PM MDT.
BASCOM AND FORSYTH AROUND 935 PM MDT.
CARTERSVILLE AND ROSEBUD AROUND 955 PM MDT.

LAT...LON 4684 10581 4684 10569 4588 10563 4593 10706
      4687 10723 4685 10654 4687 10583
TIME...MOT...LOC 0304Z 247DEG 26KT 4682 10708 4606 10695
Special weather statement, Jun 23, 9:32 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1032 PM MDT THU JUN 23 2011

MTZ032-240530-
CUSTER MT-
1032 PM MDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 1130
PM MDT...

AT 1027 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 23 MILES SOUTH OF MILES CITY...MOVING EAST AT
35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
MIZPAH AROUND 1130 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4642 10516 4595 10505 4587 10607 4628 10612
TIME...MOT...LOC 0431Z 262DEG 29KT 4610 10596

The radar

The Billings radar (KBLX), 117 km away, was scanning. The volume nearest the first event began at 04:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Treasure

When
June 23, 9:40 PM MST
Where
Treasure County, 0.69 mi S of Hysham
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.290, -107.230

A wind gust of 60 mph resulting in a 12 foot fence being blown down was estimated in Hysham.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320604.